Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Tucson, AZ

June 16, 2018

NWS Tucson, AZ issued this special weather statement at Jun 16, 2018, 1:00 PM MST. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 1:00 PM MST (20:00 UTC)
Expired
Jun 16, 2018, 1:45 PM MST
In force
45 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 26 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS85 KTWC 162000
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
100 PM MST SAT JUN 16 2018
 
AZZ504-507-514-162045-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
100 PM MST SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND WEST CENTRAL
COCHISE COUNTIES UNTIL 145 PM MST...

At 1258 PM MST, Doppler radar was tracking a strong thunderstorm 
about 17 miles southeast of Tucson, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saguaro National Park East and Vail. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3205 11072 3220 11074 3229 11034 3202 11030
TIME...MOT...LOC 1958Z 263DEG 15KT 3212 11067 

$$

ECC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 16, 10:05 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 16, 10:05 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1005 AM MST Sat Jun 16 2018

.SYNOPSIS...Numerous showers with isolated thunderstorms today then
isolated to scattered showers east of Tucson tonight. Dry conditions
will return Sunday and continue during the upcoming week. Expect
well below normal temperatures today followed by a warming trend
next week.

&&

.DISCUSSION...Numerous showers with isolated thunderstorms were
occurring generally northeast of a Picacho Peak to Sierra Vista line
at this time. The bulk of rainfall that occurred earlier this
morning had ended across western/central Pima County. Visible
satellite imagery also depicts a cyclonic circulation feature
centered just north of Ajo, and some extensive breaks in the
overcast were noted about an hour or so ago across the Tohono
O'odham Nation west of Tucson. However, as of this writing, towering
cumulus were filling in to the southwest of Tucson.

Based on radar trends, showers with isolated thunderstorms should
continue to move toward the northeast during the next several hours,
with the most significant rain impacts to occur from Tucson
northward and eastward to the New Mexico state line.

Meanwhile, several HRRR solutions as well as the 16/12Z Univ of AZ
WRF-NAM suggest the potential for additional showers and
thunderstorms to develop during about the next 2-3 hours from Tucson
vicinity westward into western Pima County. These models suggest
that additional showers/tstms will continue to develop south of
Tucson into northern Sonora Mexico this afternoon into this evening.

Given the extensive cloudiness and ongoing rainfall, the official
forecast high temps for today were lowered about 3-8 degrees or so,
especially for the Tucson metro area. If realized, the current
forecast high temp of 81 degrees for Tucson would be the lowest
maximum temp on record for June 16 (record is 83 degrees set in
1962).

Otherwise, made no adjustments to the inherited PoPs/Weather grids
with the expectation that scattered to numerous showers with
isolated thunderstorms will occur this afternoon. Measurable rain
chances will decrease this evening, but enough moisture will
maintain isolated to scattered showers and perhaps a few
thunderstorms tonight east of Tucson. Dry conditions are expected to
occur area-wide Sunday.

Please refer to the additional sections for further detail.

&&

.AVIATION...Valid through 17/18Z.
Numerous showers with isolated -TSRA today across southeast AZ then
isolated to scattered -SHRA/-TSRA east of KTUS tonight. Any -TSRA/
-SHRA expected to be east of the AZ/New Mexico border shortly after
daybreak Sunday.

Otherwise, cloud decks generally 3k-7k ft AGL. However, BKN clouds
lower to under 1k ft AGL and visibility under 2 SM at times resulting
in IFR conditions. Clouds decreasing tonight into early Sunday
morning, although patchy fog may reduce visibility to near 3SM.
Surface wind this afternoon swly/wly 10-18 kts with gusts near 25
kts. Surface wind variable in direction mainly less than 12 kts at
other times. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Numerous showers with isolated thunderstorms today
then isolated to scattered showers east of Tucson tonight. Recent
burn scars may have increased runoff leading to some flooding,
particularly the Frye and Lizard fire burn scars. Thereafter, dry
conditions return Sunday and continue into next Saturday.

&&

.CLIMATE...Looking at another day of daily rainfall records to be
approached or broken. Some locations might also be close to daily
record low maximum temperatures.

&&

.PREV DISCUSSION /330 AM MST/...Based on satellite trends over the
past 12 hours, the remnant circulation from Bud sheared out over
northern Mexico last night. Further west there was an approaching
upper level low pressure system that was off the northern Baja coast
as of 2 am. This feature will be the driving force in our weather
today and tonight. The widespread rain shield that was over the area
last night has decreased early this morning. A few thunderstorms
were occuring over western Pima county and northwestern Sonora MX as
cloud tops cool. Moisture wise record or near record PW values for
mid-June is over the area. As the upper low pushes east across the
area today scattered/numerous showers, isolated/scattered
thunderstorms will be around with localized heavy rainers possible
near strongest cells. The flash flood threat is up a little
versus yesterday. Cloud cover/showers will bring about another
cool mid-June day.

Upper level trof pushes east late tonight into Sunday morning with
showers ending from west to east. High temperatures start to
rebound on Sunday.

Dry next week with temperatures warming back to above normal by
the end of the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 16, 12:18 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1218 PM MST SAT JUN 16 2018

AZZ504-514-162000-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1218 PM MST SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
100 PM MST...

At 1217 PM MST, Doppler radar was tracking a strong thunderstorm over
Littletown, or 8 miles southeast of Tucson, moving northeast at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Littletown, Drexel-Alvernon, Tanque Verde, Rita Ranch,
Davis-Monthan Air Force Base and Saguaro National Park East.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3206 11088 3217 11094 3234 11067 3207 11054
TIME...MOT...LOC 1917Z 245DEG 15KT 3213 11087

ECC
Special weather statement, Jun 16, 1:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
100 PM MST SAT JUN 16 2018

AZZ504-507-514-162045-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
100 PM MST SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND WEST CENTRAL
COCHISE COUNTIES UNTIL 145 PM MST...

At 1258 PM MST, Doppler radar was tracking a strong thunderstorm
about 17 miles southeast of Tucson, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saguaro National Park East and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3205 11072 3220 11074 3229 11034 3202 11030
TIME...MOT...LOC 1958Z 263DEG 15KT 3212 11067

ECC

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:10 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jun 16, 12:18 PM MSTSpecial Weather StatementTWC42 min
Jun 16, 1:24 PM MSTAreal Flood AdvisoryTWCPima93 min
Jun 16, 3:04 PM MSTSpecial Weather StatementTWCCochise26 min
Jun 16, 4:53 PM MSTSpecial Weather StatementTWC37 min

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.